Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 311, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 10, 2003, 4:29 PM EDT for Cobb County, Fulton County, Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2003, 4:29 PM EDT (20:29 UTC)
- Expired
- Jul 10, 2003, 5:00 PM EDT
- In force
- 31 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
Counties Cobb County, GA, Fulton County, GA
The radar
The Atlanta radar (KFFC), 60 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 11:20 AM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1832 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KFFC 102029 SVRATL GAC067-121-102100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 428 PM EDT THU JUL 10 2003 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN COBB COUNTY IN NORTH CENTRAL GEORGIA CENTRAL FULTON COUNTY IN NORTH CENTRAL GEORGIA * UNTIL 500 PM EDT * AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SMYRNA...MOVING EAST AT 20 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...AUSTELL... FAIR OAKS...MABLETON...MARIETTA...SANDY SPRINGS...SMYRNA AND VININGS. HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA. THIS STORM CONTAINS VERY HEAVY RAIN. EXPECT 1 INCH OF RAIN IN LESS THAN AN HOUR. THIS CAN CAUSE BRIEF FLOODING OF ROADS. EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES OR ELECTRICAL APPLIANCES. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3397 8464 3379 8466 3380 8435 3398 8434 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:10 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 10, 3:10 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 310 PM EDT THU JUL 10 2003 .OVERVIEW...LARGE UPPER LEVEL RIDGE OVER THE SOUTHWEST WITH DOWNSTREAM TROUGH OVER THE EASTERN U.S. WE WILL STAY IN MOIST UNSTABLE AIR WITH SERIES OF SHORT WAVES AFFECTING MAINLY NORTH GEORGIA. .SHORT TERM...THUNDERSTORMS HAVE ALREADY LED TO SOME FLASH FLOODING IN THE MOUNTAINS...AND ANOTHER AREA OF CONVECTION IN WEST ALABAMA SHOULD MOVE INTO THE AREA SOUTH OF ATLANTA THIS EVENING. MORE CONVECTION FRIDAY AHEAD OF A COLD FRONT. FORECAST PROBLEM IS HOW FAR THE FRONT MAKES IT INTO GEORGIA AND HOW LONG THE ASSOCIATED DRY AIR BEHIND IT WILL REMAIN IN NORTH GEORGIA. ETA/GFS DIFFER ON SPEED OF MOISTURE RETURN FROM THE WEST. ETA IS FASTER WHICH WOULD BRING GOOD POPS INTO NORTHWEST GEORGIA BY SATURDAY AFTERNOON. GFS IS SLOWER AND WOULD DELAY MOISTURE UNTIL SATURDAY EVENING. IN LIGHT OF THE CONTINUING CONFLICT WILL KEEP FORECAST ABOUT AS IS WHICH WILL BE DRY FRIDAY NIGHT AND SATURDAY MORNING...AND A SLIGHT CHANCE IN THE NORTH SATURDAY AFTERNOON. NORTHEAST LEAST LIKELY TO SEE MOISTURE SATURDAY AFTERNOON SO WILL KEEP POPS OUT UNTIL THE EVENING. CENTRAL GEORGIA NEVER DOES DRY OUT AT ALL SO POPS CONTINUE. .EXTENDED...BY SUNDAY MOISTURE ALREADY BACK IN THE PICTURE WITH TYPICAL SUMMERTIME WEATHER THROUGH THE EXTENDED PERIOD. .PRELIMINARY POINT TEMPS/POPS... KATL 70 86 69 88 / 60 50 20 20 KAHN 71 87 69 89 / 50 50 20 20 KGVL 69 85 68 87 / 60 50 10 20 KRMG 70 87 68 90 / 70 50 10 10 KCSG 73 90 71 91 / 30 40 20 30 KMCN 72 90 72 91 / 30 40 20 20 .ATL WATCHES/WARNINGS/ADVISORIES... GA...NONE. 26
Hazardous weather outlook, Jul 10, 11:27 AM EDT, 5 hours 2 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-101900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1127 AM EDT THU JUL 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. A FEW SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EARLY EVENING. .SYNOPSIS... HIGH PRESSURE ACROSS THE AREA WILL WEAKEN THROUGH TONIGHT AS A SLOW MOVING COLD FRONT MOVES TO THE OHIO TO LOWER MISSISSIPPI VALLEYS. WEAK LOW PRESSURE FROM THE CAROLINAS INTO EAST GEORGIA WILL CONTINUE TODAY. .PRIMARY HAZARD... THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE DAMAGING WINDS AND LIGHTNING. LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE. .DISCUSSION... AN UPPER LEVEL WAVE ACROSS NORTHERN MISSISSIPPI WILL SWING ACROSS THE REGION THIS AFTERNOON AND EARLY EVENING. IN ADDITION...CAPES ARE EXPECTED TO RANGE BETWEEN 2000 AND 3000 WITH LIFTED INDICES OF -4 TO -8. THIS COMBINATION OF UPPER ATMOSPHERE SUPPORT AND INSTABILITY AT THE SURFACE WILL PROVIDE SHOWERS AND THUNDERSTORMS ACROSS MOST OF NORTH GEORGIA AND PARTS OF CENTRAL GEORGIA. SOME OF THESE STORMS MAY REACH SEVERE LIMITS. .FOR SPOTTERS... SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION. .DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY. FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
In the hours before
Special weather statement, Jul 10, 2:46 PM EDT, 1 hour 43 minutes before
GAZ022-033-101930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 246 PM EDT THU JUL 10 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING... SMALL HAIL AND GUSTY WINDS IN FORSYTH AND FULTON COUNTIES UNTIL 330 PM EDT... AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ALPHARETTA...MOVING NORTHEAST AT 20 MPH. OTHER LOCATIONS IN THE PATH OF THIS STORM INCLUDE ROSWELL AND CUMMING. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 10, 3:24 PM EDT, 1 hour 5 minutes before
GAZ022-023-102015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 324 PM EDT THU JUL 10 2003 ...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING...HEAVY RAIN... SMALL HAIL AND GUSTY WINDS IN FORSYTH AND HALL COUNTIES UNTIL 415 PM EDT... AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG THUNDERSTORMS FROM SOUTHWEST OF CUMMING TO GAINESVILLE...MOVING NORTHEAST AT 15 MPH. VERY HEAVY RAIN WILL CAUSE PONDING OF WATER ON ROADWAYS...MOTORISTS SHOULD BE VERY CAREFUL DURING THIS EVENINGS RUSH HOUR RIDE HOME. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 10, 3:45 PM EDT, 44 minutes before
GAZ031-032-102030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 345 PM EDT THU JUL 10 2003 ...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING...HEAVY RAIN... SMALL HAIL AND GUSTY WINDS IN PAULDING AND COBB COUNTIES UNTIL 430 PM EDT... AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR DALLAS...MOVING EAST AT 20 MPH. OTHER LOCATIONS IN THE PATH OF THIS STORM INCLUDE HIRAM... KENNESAW....MARIETTA AND ACWORTH. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 10, 4:06 PM EDT, 23 minutes before
GAZ019-030-102045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 406 PM EDT THU JUL 10 2003 ...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING...HEAVY RAIN... SMALL HAIL AND GUSTY WINDS IN POLK AND FLOYD COUNTIES UNTIL 445 PM EDT... AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM FROM NEAR CEDARTOWN TO CAVE SPRING AND ROME... MOVING EAST AT 15 MPH. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 10, 4:19 PM EDT, 10 minutes before
GAZ051-062-102100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 419 PM EDT THU JUL 10 2003 ...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING...HEAVY RAIN... SMALL HAIL AND GUSTY WINDS IN WARREN AND TALIAFERRO COUNTIES UNTIL 500 PM EDT... AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM BETWEEN CRAWFORDVILLE AND WARRENTON JUST SOUTH OF I-20...MOVING EAST AT 15 MPH. OTHER LOCATIONS IN THE PATH OF THIS STORM INCLUDE NORWOOD AND CAMAK. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 10, 4:24 PM EDT, 5 minutes before
GAZ049-059-060-102115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 424 PM EDT THU JUL 10 2003 ...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING...HEAVY RAIN... SMALL HAIL AND GUSTY WINDS IN PUTNAM...JASPER AND MORGAN COUNTIES UNTIL 515 PM EDT... AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM BETWEEN COVINGTON AND MONTICELLO...MOVING EAST AT 15 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE MANSFIELD... PENNINGTON AND RUDDEN. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 11:55 AM EDT | Severe Thunderstorm Warning | FFC | Oconee | 35 min |
| Jul 10, 2:36 PM EDT | Flash Flood Warning | FFC | Dawson, Pickens | 114 min |
| Jul 10, 5:05 PM EDT | Severe Thunderstorm Warning | FFC | Fulton | 25 min |
| Jul 10, 5:15 PM EDT | Severe Thunderstorm Warning | FFC | DeKalb | 45 min |
| Jul 10, 5:18 PM EDT | Flash Flood Warning | FFC | Cobb, Fulton | 87 min |
| Jul 10, 5:38 PM EDT | Flash Flood Warning | FFC | DeKalb | 97 min |
| Jul 10, 6:24 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Coweta, Douglas, Fulton | 36 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.